Drug Name Confusion: Preventing Medication Errors
Rados, Carol, FDA Consumer
* The Problems
* The XYZs of Naming Drugs
* Satisfying the FDA
* Fixing the Problems
An 8-year-old died, it was suspected, after receiving methadone instead of methylphenidate, a drug used to treat attention deficit disorders. A 19-year-old man showed signs of potentially fatal complications after he was given clozapine instead of olanzapine, two drugs used to treat schizophrenia. And a 50-year-old woman was hospitalized after taking Flomax, used to treat the symptoms of an enlarged prostate, instead of Volmax, used to relieve bronchospasm.
In each of these cases reported to the Food and Drug Administration, the names of the dispensed drugs looked or sounded like those that were prescribed. There have been others: Serzone, an antidepressant, for Seroquel, used to treat schizophrenia, and iodine for Lodine, a non-steroidal anti-inflammatory drug.
Adverse events that can occur when drugs are dispensed as the wrong medications underscore the need for clear interpretation and better communication between the doctors who write prescriptions and the pharmacists who fill them. The FDA says that about 10 percent of all medication errors reported result from drug name confusion.
"These errors are not usually due to incompetence," says Carol A. Holquist, R.Ph., director of the Division of Medication Errors and Technical Support in the FDA's Office of Drug Safety. "But they are so underreported because people are afraid of the blame." Errors occur at all levels of the medication-use system, from prescribing to dispensing, Holquist says, which is why those people who receive the prescriptions must take action, too. "Everybody has a role in minimizing medication errors," she says.
Medication errors can occur between brand names, generic names, and brand-to-generic names like Toradol and tramadol. But sometimes, medication errors involve more than just name similarities. Abbreviations, acronyms, dose designations, and other symbols used in medication prescribing also have the potential for causing problems.
For example, the abbreviation "D/C" means both "discharge" and "discontinue." The National Coordinating Council for Medication Error Reporting and Prevention (NCCMERP) notes that patients' medications have been stopped prematurely when D/C--intended to mean discharge--was misinterpreted as discontinue because it was followed by a list of drugs.
Illegible handwriting, unfamiliarity with drug names, newly available products, similar packaging or labeling, and incorrect selection of a similar name from a computerized product list, all compound the problem. And, although some drug names and symbols may not necessarily sound alike or look alike, they could cause confusion in prescribing errors when handwritten or communicated verbally, according to the United States Pharmacopeia (USP).
For example, Holquist says that several errors have occurred involving mix-ups with the oral diabetes drug Avandia and the anticoagulant Coumadin. Although they don't look similar when typed or printed, the names have been confused with each other when poorly written in cursive. The first "A" in Avandia, if not fully formed, can look like a "C," and the final "a" has appeared to be an "n."
The XYZs of Naming Drugs
Names are part of developing a new drug, And coming up with a catchy, snappy moniker that distinguishes one drug from another isn't easy. For the most part, drug companies want a name that will boost sales, while consumers long for some indication from the name of what the drug does. The FDA, however, won't allow names that imply medical claims, suggest a use for which a drug isn't approved, or promise more than they can deliver.
Naming a drug can be as complicated as creating a rhythmic cacophony of unpronounceable syllables and emphatic-sounding letters, such as C and P. Other naming strategies include letters that when strung together sound like something high-tech--think Zyprexa, Lexapro, and Xanax. …